Alert archive / Colorado / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 27, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 20, 2012, 7:37 PM MDT for Yuma County, Colorado. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2012, 7:37 PM MDT (01:37 UTC)
- Expired
- May 20, 2012, 8:30 PM MDT
- In force
- 53 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Yuma County, CO
The radar
The Goodland radar (KGLD), 133 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.6 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2975 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
096
WUUS53 KGLD 210137
SVRGLD
COC125-210230-
/O.NEW.KGLD.SV.W.0027.120521T0137Z-120521T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
737 PM MDT SUN MAY 20 2012
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN YUMA COUNTY IN NORTHEAST COLORADO...
* UNTIL 830 PM MDT
* AT 732 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6
MILES NORTHEAST OF BURDETT...OR 15 MILES WEST OF CLARKVILLE...AND
WAS MOVING SOUTH AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
YUMA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4006 10255 4001 10280 4035 10280 4036 10279
4044 10279 4044 10278 4044 10271
TIME...MOT...LOC 0137Z 338DEG 21KT 4042 10288
WIND...HAIL 60MPH 1.25IN
$$
FOLTZ3 follow-up statements
022
WWUS53 KGLD 210151
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
751 PM MDT SUN MAY 20 2012
COC125-210230-
/O.CON.KGLD.SV.W.0027.000000T0000Z-120521T0230Z/
YUMA CO-
751 PM MDT SUN MAY 20 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
YUMA COUNTY UNTIL 830 PM MDT...
AT 746 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LONE
STAR...OR 12 MILES WEST OF CLARKVILLE...AND WAS MOVING SOUTH AT 25
MPH.
LOCATIONS IMPACTED INCLUDE...
YUMA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4006 10255 4001 10280 4035 10280 4036 10279
4044 10279 4044 10278 4044 10271
TIME...MOT...LOC 0151Z 338DEG 21KT 4034 10284
WIND...HAIL 60MPH 1.00IN
$$
FOLTZ579
WWUS53 KGLD 210207
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
807 PM MDT SUN MAY 20 2012
COC125-210230-
/O.CON.KGLD.SV.W.0027.000000T0000Z-120521T0230Z/
YUMA CO-
807 PM MDT SUN MAY 20 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
YUMA COUNTY UNTIL 830 PM MDT...
AT 805 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTH OF LONE STAR...OR 10
MILES NORTHWEST OF YUMA...AND WAS MOVING SOUTH AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
YUMA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS ALSO CAPABLE OF PRODUCING COPIOUS AMOUNTS OF HAIL UP
TO THE SIZE OF NICKELS.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4039 10269 4006 10255 4001 10280 4035 10280
4036 10279 4039 10279
TIME...MOT...LOC 0206Z 338DEG 21KT 4026 10280
WIND...HAIL 60MPH <.50IN
$$
FOLTZ028
WWUS53 KGLD 210215
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
815 PM MDT SUN MAY 20 2012
COC125-210230-
/O.CON.KGLD.SV.W.0027.000000T0000Z-120521T0230Z/
YUMA CO-
815 PM MDT SUN MAY 20 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
YUMA COUNTY UNTIL 830 PM MDT...
AT 814 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
NORTH OF YUMA...AND WAS MOVING SOUTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
YUMA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING COPIOUS AMOUNTS OF PENNY TO
NICKEL SIZE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS.
&&
LAT...LON 4039 10269 4006 10255 4001 10280 4035 10280
4036 10279 4039 10279
TIME...MOT...LOC 0215Z 330DEG 20KT 4023 10278
WIND...HAIL 60MPH 1.00IN
$$
FOLTZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 5:36 PM MDT, 2 hours 1 minute earlier.
Area forecast discussion, May 20, 5:36 PM MDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 536 PM MDT SUN MAY 20 2012 .UPDATE... ISSUED AT 524 PM MDT SUN MAY 20 2012 SENT EVENING UPDATE TO DECREASE CLOUD COVER AND REMOVE MENTION OF THUNDERSTORMS OVER COLORADO AS DIURNAL CONVECTIVE PUFS ARE EXPECTED TO DIMINISH AS THE SUN SETS AND VERY LIGHT SHOWERS ARE DISSIPATING AS THEY MOVE OVER THE EASTERN COLORADO PLAINS. && .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 1238 PM MDT SUN MAY 20 2012 ONLY FORECAST CONCERN WILL BE THE POSSIBILITY OF ISOLATED THUNDERSTORMS IN THE AFTERNOON AND EARLY EVENING HOURS IN THE WESTERN PARTS OF THE FORECAST AREA. UPPER RIDGING WILL BE DOMINANT ALOFT...BUT WITH STRONG SURFACE HEATING ON THE HIGHER TERRAIN OF COLORADO CONVECTIVE TEMPERATURES SHOULD BE REACHED. CUMULUS FIELD ALREADY SHOWING UP ON VISIBLE SATELLITE THIS AFTERNOON IN NORTHEAST COLORADO. 0-6KM MEAN WINDS ARE EAST AT AROUND 15KTS SO ANYTHING THAT DEVELOPS COULD MAKE IT INTO THE WESTERN FORECAST AREA BEFORE DISSIPATING WITH LOSS OF DAYTIME HEATING THIS EVENING. THIS PATTERN IS REPEATED ON MONDAY AFTERNOON...BUT WITH A SUBTLE EASTWARD SHIFT IN THE SURFACE INSTABILITY AXIS. INVERTED-V SOUNDINGS BOTH DAYS SUGGEST GUSTY WINDS WILL BE POSSIBLE NEAR ANY THUNDERSTORM WHICH DEVELOPS. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 228 PM MDT SUN MAY 20 2012 THE RIDGE MOVES EAST FROM THE ROCKIES AND INTO THE PLAINS MONDAY NIGHT/TUESDAY. THE RIDGE SHIFTS EAST TUESDAY NIGHT WITH WESTERLY FLOW OVER THE PLAINS THROUGH WEDNESDAY NIGHT. SURFACE HIGH PRESSURE WILL DRIFT EAST MONDAY NIGHT. A TROUGH WILL MOVE INTO EASTERN COLORADO TUESDAY AND REMAIN THERE THROUGH WEDNESDAY. PLAN TO ADD SLIGHT CHANCE POPS TO THE EASTERN COLORADO ZONES MONDAY EVENING. THERE IS A BOUNDARY WEST OF THE FA AND THERE IS SOME WEAK FORCING WITH CAPE OF AROUND 1000 J/KG SO CANNOT RULE OUT THE POSSIBILITY OF THUNDERSTORMS MOVING INTO THE EASTERN COLORADO ZONES DURING THE EVENING. PLAN TO REMOVE POPS TUESDAY AFTERNOON DUE TO LACK OF MOISTURE. SOUNDINGS INDICATE A VERY DRY LAYER BELOW 550MB. SUBSIDENCE AND LACK OF MOISTURE WILL KEEP POPS NIL TUESDAY NIGHT. THERE IS SOME FORCING NOTED NEAR A TROUGH IN EASTERN COLORADO WEDNESDAY AFTERNOON SO HAVE KEPT SLIGHT CHANCE/CHANCE POPS IN THE NORTHWEST FA. MIN TEMPERATURES WILL VARY FROM THE MID 50S MONDAY NIGHT TO THE UPPER 50S/LOWER 60S TUESDAY NIGHT. MAX TEMPERATURES WILL RISE TO NEAR RECORD TUESDAY AND THEN COOL TO THE MID 80S WEDNESDAY. FOR WEDNESDAY NIGHT THROUGH SUNDAY...SOUTHWEST FLOW CONTINUES ACROSS THE CENTRAL THROUGH THIS PART OF THE FORECAST WITH A TROUGH OVER THE NORTHWEST CONUS. THIS TROUGH WILL SHIFT EAST FRIDAY WHILE ANOTHER TROUGH DIGS SOUTH ALONG THE WEST COAST AND THEN LIFTS NORTHEAST INTO THE NORTHERN ROCKIES SATURDAY/SUNDAY. SURFACE LOW PRESSURE WILL MOVE EAST ACROSS KANSAS WEDNESDAY NIGHT. ANOTHER AREA OF LOW PRESSURE WILL MOVE INTO SOUTHEAST COLORADO THURSDAY AND THEN MOVE SOUTH INTO THE TEXAS PANHANDLE THURSDAY NIGHT. HIGH PRESSURE WILL BUILD INTO NORTHWEST KANSAS FRIDAY THROUGH SATURDAY. THIS AREA OF HIGH PRESSURE WILL DRIFT EAST SUNDAY WITH LOW PRESSURE MOVING INTO EASTERN COLORADO. NUMEROUS SHORTWAVES MOVING THROUGH THE SOUTHWESTERLY FLOW WILL BRING AT LEAST A SLIGHT CHANCE TO CHANCE OF THUNDERSTORMS EVERY DAY EXCEPT FRIDAY WITH SUBSIDENCE OVER THE REGION. MAX TEMPERATURES WILL RANGE FROM THE LOW/MID 80S TO THE UPPER 80S BY SUNDAY. MIN TEMPERATURES WILL VARY FROM THE LOWER 50S IN EASTERN COLORADO TO THE MID 60S IN THE EASTERN FA BY FRIDAY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 524 PM MDT SUN MAY 20 2012 VFR CONDITIONS THROUGH THE TAF PERIOD AT MCK AND GLD WITH ONLY A FEW CLOUDS AND SOUTH WINDS INCREASING AFTER 12Z MONDAY AS A SURFACE TROUGH BEGINS TO DEEPEN ALONG THE FRONT RANGE. && .FIRE WEATHER... ISSUED AT 228 PM MDT SUN MAY 20 2012 RELATIVE HUMIDITY VALUES DROP TO AROUND 15 PERCENT TUESDAY AFTERNOON IN EASTERN COLORADO BUT WIND GUSTS ARE ONLY ABOUT 20 MPH. FURTHERMORE FUELS SHOULD BE AS GREEN AS THEY NORMALLY GET IN SPRING ACROSS THE AREA. DO NOT SEE A NEED FOR ANY HIGHLIGHT ESPECIALLY SINCE WINDS/RH ARE MARGINAL FOR ONLY A FEW HOURS AND FUELS ARE GREEN. && .CLIMATE... ISSUED AT 228 PM MDT SUN MAY 20 2012 RECORD HIGH TEMPERATURES FOR TUESDAY MAY 22 INCLUDE GOODLAND.....97 (1939) HILL CITY....96 (2004) MCCOOK.......97 (1964) BURLINGTON...95 (1939) YUMA.........95 TRIBUNE......100 COLBY........98 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...LOCKHART SHORT TERM...024 LONG TERM...FS AVIATION...LOCKHART FIRE WEATHER...FS CLIMATE...FS
Hazardous weather outlook, May 20, 9:41 AM MDT, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 941 AM MDT SUN MAY 20 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 941 AM MDT SUN MAY 20 2012 /1041 AM CDT SUN MAY 20 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT AN ISOLATED THUNDERSTORM IS POSSIBLE IN NORTHEAST COLORADO THIS AFTERNOON. STRONG AND GUSTY WINDS ARE POSSIBLE NEAR ANY THUNDERSTORM WHICH DEVELOPS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY VERY WARM TEMPERATURES IN THE 90S WILL COMBINE WITH RELATIVE HUMIDITY VALUES BELOW 20 PERCENT AND GUSTY SOUTH TO SOUTHWEST WINDS TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS TUESDAY AFTERNOON FOR LOCATIONS GENERALLY WEST OF A LINE FROM BENKELMAN NEBRASKA TO COLBY AND RUSSELL SPRINGS KANSAS. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY AFTERNOON. THE PRIMARY THREAT WILL BE STRONG AND GUSTY WINDS. THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY NIGHT THROUGH THURSDAY NIGHT AND FRIDAY THROUGH SATURDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:29 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 31 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.